Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 57, NWS Gray, ME

September 15, 2021

NWS Gray, ME issued this small craft advisory at Sep 15, 2021, 2:33 AM EDT. It took effect at Sep 15, 2021, 9:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 2:33 AM EDT (06:33 UTC)
In effect from
Sep 15, 2021, 9:00 AM EDT
Expired
Sep 15, 2021, 9:18 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

The text

As transmitted.

233 
WHUS71 KGYX 150633
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
233 AM EDT Wed Sep 15 2021

ANZ150>152-154-152045-
/O.NEW.KGYX.SC.Y.0057.210915T1300Z-210916T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
233 AM EDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 PM
EDT THIS EVENING...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  2 to 5 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 9 AM this morning to 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ153-152045-
/O.NEW.KGYX.SC.Y.0057.210915T1300Z-210915T2200Z/
Casco Bay-
233 AM EDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WHAT...South winds 10 to 15 kt with gusts up to 25 kt and seas 2
  to 4 ft expected.

* WHERE...Casco Bay.

* WHEN...From 9 AM this morning to 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
231 
WHUS71 KGYX 151909
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
309 PM EDT Wed Sep 15 2021

ANZ150>152-154-160300-
/O.CON.KGYX.SC.Y.0057.000000T0000Z-210916T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
309 PM EDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, 
  ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ153-152200-
/O.CON.KGYX.SC.Y.0057.000000T0000Z-210915T2200Z/
Casco Bay-
309 PM EDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...South winds around 15 kt with gusts up to 25 kt and 
  seas 1 to 4 ft.

* WHERE...Casco Bay.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
371 
WHUS71 KGYX 160118
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
918 PM EDT Wed Sep 15 2021

ANZ150>152-154-160230-
/O.CAN.KGYX.SC.Y.0057.000000T0000Z-210916T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
918 PM EDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas and winds have fallen below small craft thresholds.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Sep 15, 12:32 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 15, 12:32 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
1232 AM EDT Wed Sep 15 2021

.SYNOPSIS...
A warm front moves through the area tonight. A few showers and
some fog are possible. A much more humid air mass will be in
place Wednesday ahead of a cold front moving in from the
northwest. Showers and thunderstorms are expected along the
front as it moves through on Wednesday, some of which could be
severe in the afternoon and early evening. High pressure brings
quiet weather for Thursday and Friday. Low pressure moving
north from the tropics may bring some rain on Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Update...
Have made minor edits to the near term portion of the forecast
late this evening. A few sprinkles remain limited to the
northern mountains as shown by radar returns from time to time.
Have made minor adjustments to temperatures and dew points for
the next few hours.

Prev Disc...
1140 PM Update...Refreshed the forecast through the overnight
period with 00Z model data coming in. With an extensive deck of
stratus over the forecast area, am not expecting temperatures to
cool much more overnight, especially with moisture advection
brining dew points up. Lows are generally in the mid-50s toward
the north with values around 60 elsewhere. An incoming low level
jet should keep some places mixed, but enough dips and valleys
exist in this region to justify patchy fog at least where dew
points are coming up over portions of New Hampshire extending
toward the Midcoast of Maine. Only isolated showers exist for
the time being but as the jet works into our area I expect more
scattered shower activity to develop at least across the north
overnight. Thunderstorms should hold off until later in the
morning with steepening lapse rates from an incoming EML.

640 PM Update...Made adjustments to skies according to latest
observations, mainly to account for an overcast deck of stratus
along the warm front pushing northeastward through southern New
Hampshire. Other than some requisite tweaks to T/Td/wind/gusts
the forecast is in good shape with minimal changes.

Previously...A warm front will approach from the southwest
tonight and move into the forecast area late. Not much forcing
for ascent associated with this front, but it will bring with it
much richer low level moisture. This will result in areas of
fog late tonight and perhaps a few showers. With steep mid level
lapse rates in place we cannot rule out a few rumbles of
thunder, especially in the north.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
By mid morning Wednesday, at least western and southernmost
zones will find themselves warm sectored with strong heating
expected after any low clouds and fog burn off. Farther north
and east toward Midcoast ME and central ME, it may remain
somewhat junky through early afternoon with southeast winds in
place.

The main forecast concern is coverage and intensity of
thunderstorms in the afternoon and early evening hours Wednesday
with the approach of a cold front. Not too much has changed in
CAM ensemble forecasts. A few-hour window remains likely where
instability, deep layer shear, low level shear, and forcing for
ascent favorable for severe storms will be juxtaposed over
a good portion of the forecast area. CAM updraft helicity
forecasts are actually quite impressive and in reasonably good
agreement with max values from southern VT northeastward into
southwestern ME. South of there (southern NH and York County
ME) it appears that the forcing for ascent will outrun the
storms, possibly allowing for a weakening trend as the move
into those areas toward early evening.

Linear low level forcing will favor a line of storms (or a
broken line of storms) developing over eastern NY and VT then
moving into our forecast area's western zones around 3 pm give
or take an hour. The storms will then sweep southeastward fairly
quickly, moving offshore by about 01z.

While the main storm mode is expected to be linear with the
attendant main threat being damaging winds, low and deep layer
shear will be favorable for embedded supercell structures and
a few tornadoes, especially across central NH eastward into
southwestern ME where remnant warm front may be lurking.

In summary, it may very well be a busy day severe weather wise.
Folks are urged to check for later updates in thinking and be
prepared for possible watches tomorrow afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The extended forecast period will start off with a stalled frontal
boundary near southern New England with high pressure sliding east
across northern New England Thursday. High pressure continues to
move offshore Friday while a subtropical low spins up offshore
of the Mid-Atlantic. This low will slowly advance northeastward
through the weekend with its precipitation shield remaining
offshore. As we will be between departing high pressure to our
east and low pressure to our south and a remnant boundary nearby
there will be chances of showers Friday and Saturday, although
neither day looks to be a washout. High pressure looks to build
in Sunday lasting into the first part of the next work week.
Despite a cold frontal passage early Thursday morning
temperatures will run above normal through the extended which
translates to highs generally in the 70s.

Thursday morning the cold front will be to our south and east with
high pressure building in to the north. Southern areas will see
mostly to partly cloudy skies with slight chances for lingering
showers as the front will stall to our south. Northern areas will
see mostly sunny skies and this distribution of cloud cover will
lead to fairly uniform temperatures topping out in the low to mid
70s. On Friday low pressure will spin up off the Mid-Atlantic
coastline while high pressure moves out into the Atlantic. This will
set up broad onshore flow Friday leading to plenty of low clouds
along and south of the mountains. Moist onshore flow will also bring
low chances for showers across the south and perhaps some drizzle.
Temperatures will range from near 70F along the coast to the mid 70s
near the International Border where there will be more sunshine.

The area of low pressure off the Mid-Atlantic is expected to meander
in a general northeast direction out in the western Atlantic through
the weekend. The National Hurricane Center is currently monitoring
this area for tropical development, although the global model
consensus is that this system will remain too far offshore to impact
our area. As we will be between a departing high to our east, a low
to our south and an approaching cold front to our NW Saturday,
forecast confidence drops off in sensible weather. Current
expectations are for a mix of sun and clouds with low chances
for showers. The best chances for showers will be in the
afternoon and across the north. High pressure is expected to
build in Sunday bringing warm and fair weather into the first
part of the upcoming work week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term...IFR conditions expected to develop tonight in low
clouds and some fog as a warm front pushes into the forecast
area. Conditions will improve to MVFR and VFR by around 14z Wed
at most terminals, except for the midcoast of ME and possibly
central ME. A line of showers and thunderstorms are expected to
sweep across NH and ME between 19z and 01z Wed afternoon/eve
with conditions improving somewhat thereafter.

Long Term...Low cigs will likely bring at least MVFR conditions along
and south of the mountains Thursday morning with some improving
conditions from north to south Thursday afternoon. Low cigs are
expected to redevelop Thursday night from south to north bringing
periods of MVFR to IFR into Friday. There will also being
chances for scattered showers across the south possibly bringing
visibility restrictions to southern terminals. A return to
predominantly VFR conditions is expected over the weekend into
early next week.

&&

.MARINE...
Short Term...Marginal SCA conditions possible Wed afternoon and
evening ahead of cold front. May need a SCA. Thunderstorms will
accompany the frontal passage early evening Wed, some of which
could contain strong winds.

Long Term...Winds and seas are expected to remain below SCA thresholds
through the end of the week. A subtropical area of low pressure is
expected to meander southeast of the waters late this week into the
weekend that may bring seas building to near 5 ft along the outer
waters by Saturday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC/MC
Hazardous weather outlook, Sep 14, 3:28 PM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
328 PM EDT Tue Sep 14 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-151930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
328 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are increasingly likely on Wednesday
afternoon and evening as a cold front crosses through northern New
England. Damaging winds will be the primary threat followed by severe
hail and heavy rainfall, along with the potential for a few
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-151930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
328 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:56 AM EDTSpecial Weather StatementGYXFranklin64 min
Sep 15, 7:53 AM EDTSpecial Weather StatementGYXFranklin52 min
Sep 15, 9:00 AM EDTSpecial Weather StatementGYXFranklin45 min
Sep 15, 2:33 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford42 min
Sep 15, 3:04 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford41 min
Sep 15, 3:41 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset49 min
Sep 15, 4:09 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford51 min
Sep 15, 4:28 PM EDTTornado WarningGYXCumberland, Oxford32 min
Sep 15, 4:44 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York46 min
Sep 15, 4:58 PM EDTSevere Thunderstorm WarningGYXSomerset29 min
Sep 15, 5:14 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Oxford, Sagadahoc46 min
Sep 15, 5:29 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York61 min
Sep 15, 7:50 AM EDTSpecial Weather StatementGYXCoos55 min
Sep 15, 2:18 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton57 min
Sep 15, 2:31 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan59 min
Sep 15, 3:04 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan56 min
Sep 15, 3:22 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan53 min
Sep 15, 4:07 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan38 min
Sep 15, 5:09 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack51 min

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.